Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 82, NWS Raleigh, NC

May 5, 2006Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2006, 6:38 PM EDT for Johnston County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2006, 6:38 PM EDT (22:38 UTC)
Expired
May 5, 2006, 7:14 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 36 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:40 PM EDTHAIL 0.752 Se Benson, NCPENNY SIZE HAIL AND ROOF DAMAGE TO A BARN ON NC HWY 50.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 052238
SVRRAH
NCC101-052315-
/O.NEW.KRAH.SV.W.0082.060505T2238Z-060505T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
638 PM EDT FRI MAY 5 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BENSON...OR ABOUT 15 MILES SOUTHWEST OF
  SMITHFIELD...MOVING EAST AT 10 MPH. PENNY SIZED HAIL IS LIKELY WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FOUR OAKS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3533 7853 3541 7860 3542 7860 3553 7828
      3534 7821 3532 7823 3532 7827 3529 7830
      3528 7833 3526 7850

$$

VINCENT
2 follow-up statements
000 
WWUS52 KRAH 052258
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
658 PM EDT FRI MAY 5 2006

NCC101-052315-
/O.CON.KRAH.SV.W.0082.000000T0000Z-060505T2315Z/
JOHNSTON NC-
658 PM EDT FRI MAY 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHERN JOHNSTON COUNTY...

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR FOUR OAKS...OR ABOUT 11 MILES SOUTHWEST
OF SMITHFIELD...MOVING EAST AT 15 MPH.

LAT...LON 3533 7853 3541 7860 3542 7860 3553 7828
      3534 7821 3532 7823 3532 7827 3529 7830
      3528 7833 3526 7850

$$

VINCENT
000 
WWUS52 KRAH 052314
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT FRI MAY 5 2006

NCC101-052323-
/O.CAN.KRAH.SV.W.0082.000000T0000Z-060505T2315Z/
JOHNSTON NC-
713 PM EDT FRI MAY 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JOHNSTON COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS.

LAT...LON 3533 7853 3541 7860 3542 7860 3553 7828
      3534 7821 3532 7823 3532 7827 3529 7830
      3528 7833 3526 7850

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:44 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 5, 2:44 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EDT FRI MAY 5 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...
TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS TO BECOME MORE NUMEROUS
DURING THE COURSE OF THE AFTERNOON AND EVENING AS A COLD FRONT
SURGES THROUGH THE AREA WITH A WEAK PERTURBATION ENHANCED BY A SHORT
WAVE OUT OF THE TENNESSEE VALLEY.  CHANCES OF SEVERE WEATHER HAVE
SHIFTED SOUTHWARD...MAINLY SOUTH OF THE RAH CWA.  RAIN CHANCES
SHOULD DIMINISH WEST TO EAST DURING THE LATE NIGHT HOURS WITH A
CHANCE THREAT REMAINING MAINLY IN THE COASTAL PLAIN AFTER MIDNIGHT.
ONLY A MODEST TEMPERATURE CHANGE IS NOTED AT 850 MB AS WINDS TURN TO
THE NORTHWEST...SUGGESTING LIMITED COLD AIR ADVECTION BEFORE
DAYBREAK.  LOWS WILL FAVOR THE WARMER SIDE OF GUIDANCE.

SAT-SAT NIGHT...SURFACE HIGH PRESSURE GRADUALLY EXTENDS INTO THE
AREA FROM THE OHIO VALLEY AS WINDS BECOME MORE STEADY OUT OF THE
NORTH TO NORTHEAST.  COLD AIR ADVECTION IN THE LOWER LEVELS REMAINS
WEAK...BUT A LITTLE STRONGER SAT NIGHT.  THUS...MAX/MIN TEMPERATURE
CHANGES FROM TODAY/TONIGHT WILL BE MODEST...ON THE ORDER OF 3-7
DEGREES.  SOME MOISTURE AT 850-700 MB AN A WEAK PERTURBATION WITH A
JET LEVEL WIND MAX WILL LIKELY KEEP SCATTERED CLOUDINESS OVER THE
AREA.  BUT CONDITIONS SHOULD REMAIN DRY.

SUN-MON...A STRONG SUBTROPICAL JET EVOLVES ACROSS THE SOUTHERN CONUS
WITH THE CAROLINAS TOWARD THE FRONT END OF THE JET LATE SUN AND SUN
NIGHT. THIS SHOULD PROVIDE BROAD SCALE LIFT WITH RAPID ENHANCEMENT
OF CLOUDINESS AND EASTWARD EXPANSION A PCPN SHIELD ON SUN. GFS IS IN
BETTER COMPANY WITH NOGAPS...ECMWF...AND CANADIAN IN DEPICTING THE
JET FARTHER NORTH CROSSING THE SOUTHERN PLAINS... WHILE THE NAM IS
DISPLACED SOUTHWARD.  THIS MAY HAVE SOME BEARING ON THE MORE
SOUTHWARD CYCLOGENESIS OF THE NAM OVER GA/SC SUN NIGHT VERSUS
RUNNING UP THE TENNESSEE VALLEY AND JUMPING INTO THE PIEDMONT ON THE
GFS.  A MORE SOUTHWARD DEVELOPMENT OF LOW PRESSURE CLOSER TO THE
MAIN SURFACE BAROCLINIC ZONE IS FAVORED BUT MAGNITUDE OF THE COOLER
AIRMASS OVER THE RAH CWA IS NOT EXPECTED TO HOLD BACK MIXING OF
WARMER AIR AS THE LOW CENTER RUNS UP THE COASTAL PLAIN MON MORNING.
HIGHS SUN AND MON SHOULD SHOW A SIGNIFICANT GRADIENT OF MID 60S NW
TO LOWER TO MID 70S SE ACROSS THE RAH CWA.  CLOUD COVER AND PCPN
SHOULD LIMIT DIURNAL RANGE WITH LOWS SUN NIGHT 52-58. -RFG
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

CUT-OFF OVER OHIO VALLEY MONDAY NIGHT WILL CONTINUE TO LIFT
NORTHEAST...BECOMING AN OPEN WAVE AS IT MOVES INTO NEW ENGLAND. AT
THE SURFACE...LOW PRESSURE NEAR DELMARVA MOVE LIFT NORTHEAST ALSO
WITH TRAILING COLD FRONT THROUGH CENTRAL NORTH CAROLINA WILL MOVE
OFF THE MID ATLC COAST EARLY TUESDAY. THUS SHOWERS WILL END FROM THE
WEST TO EAST MONDAY NIGHT. DRY WEATHER WILL RETURN TUESDAY INTO PART
OF WEDNESDAY. ANOTHER FRONT WILL APPROACH THE AREA FROM THE WEST MID
TO LATE WEEK...PUSHING THROUGH BY THE END OF THE WEEK. BEST CHANCE
FOR SHOWERS AND THUNDERSTORMS LATE WEDNESDAY INTO THURSDAY.

ON TEMPERATURES...HIGHS SLIGHTLY BELOW SEASONAL NORMS ON TUESDAY
WARMING INTO THE 80S THROUGH THE END OF THE WEEK. -RA
&&

.AVIATION...
CIGS 8-10KFT VSBYS UNRESTRICTED. CIGS BRIEFLY LOWERING 4-6KFT VSBYS
5-6 MILES IN PATCHY LIGHT RAIN MOVING ACROSS THE AREA THROUGH 22Z.
MORE SUBSTANTIAL SHOWERS AND POTENTIAL FOR THUNDERSTORMS DEVELOP
OVER THE AREA AFTER 23Z AS WEAK S/W TROUGH AND COLD FRONT MOVE
ACROSS THE AREA PRIOR TO MIDNIGHT. CIGS GENERALLY 3-5KFT VSBYS
UNRESTRICTED...EXCEPT CIGS OCNL 2-3KFT IN SHOWERS AND ISOLATED
THUNDERSTORMS. -RA
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...RA
AVIATION...RA
Hazardous weather outlook, May 5, 3:56 AM EDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
356 AM EDT FRI MAY 5 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
356 AM EDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY INTO THIS EVENING

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING...

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO COMBINE WITH THE
APPROACH OF A SURFACE COLD FRONT THIS AFTERNOON... TO INITIATE
THUNDERSTORM DEVELOPMENT ACROSS CENTRAL NORTH CAROLINA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON OVER THE
FAR NORTHWEST PIEDMONT... THEN SPREAD EAST SOUTHEAST ACROSS
PIEDMONT... SANDHILLS... AND COASTAL PLAIN THIS AFTERNOON AND
EARLY EVENING.

THERE IS A SLIGHT RISK THAT A FEW OF THESE THUNDERSTORMS WILL
BECOME SEVERE... AND PRODUCE WIND GUSTS TO 60 MPH. LARGE HAIL...
THE SIZE OF PENNIES OR NICKELS MAY ALSO OCCUR.

THE BEST CHANCE OF SEVERE STORMS WILL BE OVER THE NORTHWEST
PIEDMONT BETWEEN NOON AND 500 PM... AND OVER THE REST OF THE
PIEDMONT... SANDHILLS... AND COASTAL PLAIN BETWEEN 200 PM AND 900
PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY IN THE
EVENING.

BADGETT

In the hours before

Special weather statement, May 5, 4:22 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT FRI MAY 5 2006

NCZ075-084>086-052115-
HOKE-MOORE-RICHMOND-SCOTLAND-
422 PM EDT FRI MAY 5 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE...HOKE AND
SCOTLAND COUNTIES THROUGH 515 PM EDT...

AT 422 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HOFFMAN...OR ABOUT 12 MILES EAST OF ROCKINGHAM...MOVING NORTHEAST AT
10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CAMP MACKALL...
PINEBLUFF...ABERDEEN...ASHLEY HEIGHTS.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

VINCENT
Local storm report, May 5, 4:51 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             CAMP MACKALL            35.02N 79.47W
05/05/2006  E0.25 INCH       SCOTLAND           NC   PUBLIC

            PEA SIZED HAIL FELL FOR APPROXIMATELY 5 MINUTES AT CAMP
            MACKALL.

&&

VINCENT
Special weather statement, May 5, 6:31 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT FRI MAY 5 2006

NCZ042-077-078-089-052330-
HARNETT-JOHNSTON-SAMPSON-WAYNE-
631 PM EDT FRI MAY 5 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...WAYNE...AND
HARNETT COUNTIES THROUGH 730 PM EDT...

AT 631 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BENSON...OR ABOUT 15 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST AT
10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FOUR OAKS.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VINCENT

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.